Heroin eyes refer to the appearance of the eyes of someone who is taking the drug, as they have eyes that appear to be sinking or droopy and have pinpoint pupils. Usually, the white around the eyes becomes bloodshot and red. Opioid use affects the sympathetic and parasympathetic nervous systems, controlling the pupils. As a result, users of drugs like heroin and morphine will seem dull and unable to focus. At this point, it’ll be easy to tell if someone is significantly misusing the specific opioid by the look in their eyes.
What Is Heroin?
Heroin is an intensely addictive drug created with morphine, a psychoactive (mind-altering) substance taken from the resin of the seed pod of the opium poppy plant. Heroin is part of a class of drugs called opioids. The color of the substance varies depending on how it was made and what it was mixed with, but the colors can range from white, brown, to black.
What Causes Pinpoint Pupils?
Pupils on heroin are unnaturally small under room lighting conditions, and the pupil is the part of the eye that controls how much light is allowed to pass through. In bright lights, the eyes tend to constrict to limit the amount of light entered. Pupils dilate when in the dark, so vision is improved to see more clearly in the dark. Myosis is another term for this involuntary reflex.
Now, one of the most likely reasons an individual may have heroin pupils is because of narcotic use or display signs of heroin consumption. The most common sedatives that cause pupil constriction are opioids or benzodiazepines. Pinpoint pupils are a warning as signals in the brain demand the body to slow down. Usually, the pupils will become small and appear as if someone dotted their eye with a ballpoint pen.
Signs Someone Is Using Heroin
Heroin overdose pupils is a term used to describe the pupils when someone has overdosed on heroin. A person on heroin will most certainly reveal heroin eyes, but there are other signs that will tell others an individual took the drug or is close to overdosing. A heroin addict is experiencing an overdose if the following signs are displayed:
- Bluish lips and fingernails
- Shallow, slow, or labored breathing
- Blockage of airways—gurgling sounds
- Total loss of consciousness
- Weak pulse
- Audio or visual hallucinations
Heroin intake can be in the form of smoking, snorting, or intravenous administration. As for the appearance of heroin and the look of pinpoint pupils, a study on the effect of heroin has found that pupillary constriction starts in 15 min and persists for at least two hours depending on the individual and certain circumstances.1 Heroin eyes are very common and usually are the first indicator to look for to see if someone is taking the drug.
Help at the Northeast Addictions Treatment Center
Eyes on heroin may cause fear in those who are not taking the drug since it is a frightening sight to see someone you know and care for become addicted to the substance. If you or a loved one is struggling with substance abuse and are seeking heroin treatment, then our Massachusetts drug rehab is a great place to begin your journey to recovery.
Our team of licensed professionals will offer an opiate detox and unique therapeutic methods to safely get you through withdrawals. We offer a variety of special services like our residential treatment program that will help you along the way to sobriety. There is no reason to wait to get help and gain control over your life again.